Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 151, NWS Las Vegas, NV

September 16, 2011Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 16, 2011, 6:48 PM PDT for Lincoln County, Nevada. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2011, 6:48 PM PDT (01:48 UTC)
Expired
Sep 16, 2011, 7:30 PM PDT
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3726 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS55 KVEF 170148
SVRVEF
NVC017-170230-
/O.NEW.KVEF.SV.W.0151.110917T0148Z-110917T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
648 PM PDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 730 PM PDT.

* AT 639 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CALIENTE...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALIENTE AND PANACA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3784 11435 3768 11421 3752 11446 3767 11463
TIME...MOT...LOC 0147Z 229DEG 21KT 3767 11445

$$

ASG
2 follow-up statements
271 
WWUS55 KVEF 170210
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
710 PM PDT FRI SEP 16 2011

NVC017-170230-
/O.CON.KVEF.SV.W.0151.000000T0000Z-110917T0230Z/
LINCOLN NV-
710 PM PDT FRI SEP 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...

AT 704 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF PANACA...OR 8 MILES NORTHEAST OF CALIENTE...
AND WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PANACA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3769 11459 3783 11434 3768 11421 3755 11441
TIME...MOT...LOC 0209Z 235DEG 17KT 3769 11437

$$

ASG
350 
WWUS55 KVEF 170229
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
729 PM PDT FRI SEP 16 2011

NVC017-170237-
/O.EXP.KVEF.SV.W.0151.000000T0000Z-110917T0230Z/
LINCOLN NV-
729 PM PDT FRI SEP 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 730 PM PDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
TO BELOW SEVERE LIMITS. HEAVY RAIN OVER HIGHWAY 319 EAST OF PANACA 
IS EXPECTED TO OCCUR THROUGH 800 PM WITH THIS STORM AS IT CONTINUES 
TO MOVE NORTHEAST. 

LAT...LON 3769 11459 3783 11434 3768 11421 3755 11441
TIME...MOT...LOC 0227Z 235DEG 17KT 3774 11428

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:58 PM PDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 16, 1:58 PM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 PM PDT FRI SEP 16 2011

.SYNOPSIS...ISOLD TO SCATTERED THUNDERSTORMS WILL CONTINUE IN
SOUTHERN NEVADA AND NORTHERN ARIZONA INTO THE EVENING. THIS SHOULD
BE THE LAST DAY FOR THUNDERSTORMS THROUGH AT LEAST NEXT WEEK. DRIER
AIR WILL BEING TO MOVE IN THIS WEEKEND TO BRING WARMER BUT STILL
BELOW NORMAL TEMPERATURES. TEMPERATURES WILL WARM UP TOR ABOVE
NORMAL .
&&

.SHORT TERM...THE TROUGH IS MOVING THROUGH THE CWA NOW PRETTY MUCH
AS THE NAM12 PREDICTED. THUNDERSTORMS HAVE FORMED AHEAD OF THE DRY
AIR THAT IS EVIDENT IN SURFACE DEWPOINTS IN THE WESTERN ZONES AND IN
SATELLITE IMAGERY. EVEN A SEVERE STORM POPPED UP SOUTH OF LAS VEGAS.
WITH THE SPEED OF THE TROUGH EXPECT THE THUNDERSTORMS TO DEPART THE
AREA THIS EVENING. DRIER AIR WILL CONTINUE TO SPREAD INTO THE REST
OF THE CWA THIS EVENING AND TONIGHT. THIS WILL LEAD TO LESS SKY
COVER AND WARMING THIS WEEKEND. TEMPERATURES WILL SLOWLY WARM AND
ALONG WITH GUIDANCE KEPT THEM PRETTY MUCH AS INHERITED AND BELOW
NORMAL VALUES.

.LONG TERM...THE GENERIC WEATHER SETUP BEGINNING TUESDAY OF NEXT
WEEK FEATURES A PERIOD DOMINATED BY HIGH PRESSURE. HOWEVER...MODELS
HAVE INTRODUCED AN EMBEDDED UPPER DISTURBANCE THAT IS TREATED
DIFFERENTLY DEPENDING ON THE MODEL. THE GFS IS THE MOST PRONOUNCED
WITH THIS FEATURE BRINGING IT SOUTH ALONG THE NEVADA AND UTAH BORDER
ON TUESDAY AND EVENTUALLY SOUTH OF THE FORECAST AREA BY THURSDAY.
MEANWHILE...HIGH PRESSURE REBOUNDS AND STRENGTHENS OVER THE GREAT
BASIN. VERY LITTLE MOISTURE IS ASSOCIATED WITH THE DISTURBANCE AND
THE MAIN IMPACTS...AS IT IS CURRENTLY FORECAST BY THE GFS...WOULD BE
SLIGHTLY LOWER TEMPERATURES AND A MODIFIED WIND SPEED AND DIRECTION
THAN WHAT IS CURRENTLY FORECAST. DECIDED TO MAKE ONLY SMALL CHANGES
TO THE INHERITED FORECAST MAINTAINING MOSTLY CLEAR CONDITIONS WITH
TEMPERATURES WARMING TO A FEW DEGREES ABOVE NORMAL BY TUESDAY.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS FROM 12-18KTS WITH GUSTS
UP TO 25KTS TO CONTINUE INTO THE EVENING. FEW-SCT CLOUD COVER THIS
AFTERNOON WITH BASES AROUND 10-11K FEET. ISOLATED THUNDERSTORMS ARE
POSSIBLE THROUGH THE AFTERNOON HOURS BUT WILL END THIS EVENING AS
SKIES CLEAR. SUNNY AND DRY CONDITIONS ARE EXPECTED OVER THE WEEKEND
WITH WINDS GENERALLY UNDER 10KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY FEW-SCT CLOUDS AOA 10K FEET ACROSS THE AREA THIS
AFTERNOON EXCEPT AREAS OF BKN CLOUD COVER WHERE THUNDERSTORMS
DEVELOP. BEST THUNDERSTORM CHANCES CONTINUE TO BE IN LINCOLN AND
NORTHERN MOHAVE COUNTIES WITH ISOLATED STORMS IN CLARK COUNTY.
SOUTHWEST WINDS GENERALLY 12-22KTS WITH HIGHER GUSTS DIMINISHING TO
AROUND 10KTS OVER THE WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 16, 1:43 AM PDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 AM PDT FRI SEP 16 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
143 AM PDT FRI SEP 16 2011 /143 AM MST FRI SEP 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
NEVADA AND NORTHWEST ARIZONA AGAIN TODAY. THERE IS A LOW RISK OF
ISOLATED SEVERE WEATHER AND FLASH FLOODING...MAINLY NORTH OF LAS
VEGAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Sep 16, 2:15 PM PDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT FRI SEP 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             BOULDER CITY            35.98N 114.83W
09/16/2011  E0.75 INCH       CLARK              NV   LAW ENFORCEMENT

            SPOTTERS AND LAW ENFORCEMENT REPORT LARGE AMOUNT OF HAIL
            FROM PEA TO AROUND DIME SIZE FALLING IN BOULDER CITY.

&&

JGG
Local storm report, Sep 16, 2:17 PM PDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
217 PM PDT FRI SEP 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HEAVY RAIN       BOULDER CITY            35.98N 114.83W
09/16/2011  E0.67 INCH       CLARK              NV   TRAINED SPOTTER

            CCRFCD GAUGE REPORTS 0.67 INCHES OF RAIN IN 30 MINUTES
            ENDING AT 205 PM AT VETERANS DETENTION BASIN. SPOTTER IN
            BOULDER CITY REPORTS WATER PILING UP ON THE EDGE OF
            HIGHWAY 93...WITH WATER PONDED UP TO THE CURBS. RIGHT
            LANE IMPASSABLE.

&&

JGG
Local storm report, Sep 16, 2:34 PM PDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT FRI SEP 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      BOULDER CITY            35.98N 114.83W
09/16/2011                   CLARK              NV   LAW ENFORCEMENT

            BOULDER CITY POLICE REPORTS NUMEROUS CITY STREETS WITH
            MORE THAN SIX INCHES OF WATER FLOWING ACROSS THEM. THE
            WORST RUNOFF IS OCCURING AT THE INTERSECTION OF HIGHWAY
            93 AT THE BUCHANAN INTERSECTION.

&&

JGG
Local storm report, Sep 16, 4:41 PM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PDT FRI SEP 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             PIOCHE                  37.93N 114.45W
09/16/2011  E0.50 INCH       LINCOLN            NV   LAW ENFORCEMENT

            LARGE AMOUNT OF PEA TO AROUND PENNY SIZE HAIL FELL IN
            PIOCHE FROM 420 TO 430.

&&

JGG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:12 PM PDTFlash Flood WarningVEFLincoln4 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.